Q. What is the root cause for water retention in legs?

Answered by
Dr. Divakara P
and medically reviewed by iCliniq medical review team.
Published on Apr 16, 2016 and last reviewed on: Jul 06, 2019

Hi doctor,

I am obese despite doing yoga thrice weekly and eating healthy diet. I have the problem of water retention in legs and inflammation. Also I continue to gain weight. Please find the root cause.

Dr. Divakara P

Diabetology Endocrinology General Medicine Internal Medicine Pain Medicine Pulmonology (Asthma Doctors)
#

Hi,

Welcome to icliniq.com.

  • There are many conditions that can cause water retention like low protein levels, kidney problems, reduced blood flow to leg or thyroid problems.
  • I recommend you to get the following tests done and revert back with reports. CBC (complete blood count), serum albumin, serum creatinine, venous doppler of legs and TSH (thyroid stimulating hormone).

For further information consult an endocrinologist online --> https://www.icliniq.com/ask-a-doctor-online/endocrinologist

Thank you doctor,

I will get the tests done and revert back to you.

Dr. Divakara P

Diabetology Endocrinology General Medicine Internal Medicine Pain Medicine Pulmonology (Asthma Doctors)
#

Hi,

Welcome back to icliniq.com.

  • You are welcome. I suggest you to take tablet Dytor 20 mg (Torsemide) every morning till you revert back with report. Consult your specialist doctor, discuss with him or her and take the tablet with consent.

Revert back with the reports to an endocrinologist online --> https://www.icliniq.com/ask-a-doctor-online/endocrinologist

Hi doctor,

I have attached the test reports. Also, my C-reactive protein is 21.1 where the reference range is less than 6 mg/L. Please guide me.

Dr. Divakara P

Diabetology Endocrinology General Medicine Internal Medicine Pain Medicine Pulmonology (Asthma Doctors)
#

Hi,

Welcome back to icliniq.com.

I went through your reports (attachment removed to protect patient identity).

  • Your leg scan report say that your blood vessels (veins) are weak. It means the blood flow through these veins are compromised resulting in stasis of blood in your legs. This stasis leads to swelling of foot and pain.
  • The solution for this is applying crepe bandage from your ankle to thigh region all throughout the day.
  • Do foot end elevation at night and do flexion and extension of foot when you are sitting idle.These measures will halt and to some extent reduce the swelling of foot, but definitive treatment is surgery (minor one).
  • Your Vitamin B12 levels are low, I recommend you to take injection Rejunuron Forte intramuscular (Methylcobalamin) weekly once for two months.
  • Your Vitamin D3 is also low. You need to take tablet D-Rise 60 k weekly once for three months. Also get more exposed to bright sunlight.
  • No need of separate medications for elevated CRP. Just follow my advise and repeat CRP after one month.

For further information consult an endocrinologist online --> https://www.icliniq.com/ask-a-doctor-online/endocrinologist

Hi doctor,

Thank you for your feedback. My problem is also related to obesity and continued weight gain. The fat deposits are around hip, thighs and arms with the upper body being fine. However, in the last two years abdomen also has fat deposit. Would you have any thoughts on this? On my legs, the swelling or fat is related to ankle upwards with the foot unaffected. Ankles are swollen on most of the days. I am looking for a solution on reasons for my continuous weight gain as this is now opening up doors to additional issues.

Dr. Divakara P

Diabetology Endocrinology General Medicine Internal Medicine Pain Medicine Pulmonology (Asthma Doctors)
#

Hi,

Welcome back to icliniq.com.

  • Obesity and weight gain could be due to fluid retention due to vein problem. But, your exercise level has to increase a lot.
  • Yoga three times a week is very less. I recommend you to do yoga daily and in addition to yoga do aerobic exercise like brisk walking, jogging, running and swimming.
  • You have said you take healthy diet, but I would like to know what is your routine diet.
  • First we shall optimise your diet and exercise regime and see whether you achieve weight loss or not. If you still did not lose weight, then we need to investigate for other causes of weight gain especially adrenal problems.

Revert back with your daily diet to an endocrinologist online --> https://www.icliniq.com/ask-a-doctor-online/endocrinologist

Also Read Answers From:

Related Questions & Answers


What is Obesity? Why People Become Over-Weight?

Article Overview: Obesity is a ‘silent epidemic’. This article tells about how to find if you have obesity and the reasons for it. Read Article


Dr. Saumya Mittal
Internal Medicine Physician

Who is Considered as An Obese Person? An Obese person is one who has too much body fat and thus has a negative effect on their health. A person is considered obese when they have a weight over 20% of their ideal body weight. On the other hand, one may consider body mass index. Body mass index, ...  Read Article

Childhood Obesity : An Ayurvedic Approach to its Management

Article Overview: Environmental factors, lifestyle preferences, and cultural environment play major roles in the increasing prevalence of childhood obesity worldwide. By following the guidelines on the basis of ayurvedic fundamentals, parents can effectively manage their child's obesity. Read Article


Dr. Omendra Pal Singh
Ayurveda Specialist

A child is considered obese when his/her Body Mass Index (BMI), a measurement obtained by dividing a person's weight by the square of the person's height, exceeds 30 Kg/m2. In ayurveda, obesity has been elaborately described by using the term atisthaulya. Childhood obesity ...  Read Article

Which tablet can be used to cure pinched nerve in the neck that is causing pain?

Query: Hello doctor,I have a pinched nerve in the neck. The neck spasm and pain. I have two sides cervical ribs taking ultrasound therapy and IFT for neck and cervical ribs but not of much help. Tell best drugs to release a pinched nerve in the neck. One salon guy twisted my neck in childhood and in a bus,...  Read Full >>


Dr. Anshul Varshney
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. You seem to be having an acute muscular spasm. So to reduce pain and inflammation, I would recommend tablet Flexura D twice daily for five days. Another drug helps a lot in cases of pinched nerves is a combination of Pregabalin and Methylcobalamine (tablet Mahagaba M OD) ...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask an Endocrinologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.